Kansas, 2018

Tornado and Hail in Kansas, August 18, 2018

August 18, 2018 · NWS GLD · 7 events in 2 counties and zones

Scattered thunderstorms developed along a surface boundary near the Colorado/Kansas border during the latter half of the afternoon. One of the thunderstorms produced a brief tornado in northern Greeley County, blew a tree over in Tribune with estimated wind speeds of 100 MPH, and produced golf ball size hail south of Tribune.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed along a surface boundary near the Colorado/Kansas border during the latter half of the afternoon. One of the thunderstorms produced a brief tornado in northern Greeley County, blew a tree over in Tribune with estimated wind speeds of 100 MPH, and produced golf ball size hail south of Tribune.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 1:13 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 1:13 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
213 PM MDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday)
Issued at 106 PM MDT Sat Aug 18 2018

Latest upper air and satellite data show an upper level trough
over Eastern Colorado. At the surface a cold front was moving
east ahead of the upper level feature. East of the cold front was
a stationary surface trough. A line of storms has been moving
east since late morning from Central Colorado. Over the last hour
or so storms have begun developing along the cold front and more
recently along the surface trough, well ahead of the line of storm
activity. Meanwhile over Northwest Kansas isolated to scattered
storm development has been ongoing along a weak low level jet
nose.

For the rest of the afternoon the line of storms will continue to
move east, with storm activity increasing. Isolated activity ahead
of the main line will either dissipate as it moves off the surface
trough or eventually merge with the approaching line.

This evening the storm activity will continue to expand in
coverage as it moves eastward at around 20 MPH. Any severe threat
will diminish as the storms cross the CO border. After midnight
the storms will slow as the short wave trough deepens over the
eastern half of the forecast area. This will lead to higher
rainfall amounts.

Sunday morning storm activity will continue to slowly move east,
exiting Norton and Graham counties in the early afternoon.
Meanwhile wrap-around rainfall may move into the forecast area
from the northwest. Despite the rather high rainfall chances am
not very confident this will occur; or rather that if any rainfall
does occur have low confidence that the amounts will be above a
tenth of an inch. The stronger lift will be over Central
Nebraska, which is closer to what will be the center of the closed
low. Am thinking the forecast area will be too far south to
benefit from any meaningful rainfall on the backside of the
closed low as it moves east. The cold front that will move through
tonight will allow highs to be well below normal.

Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH
will be the primary threats, with increasing confidence toward
Southeast CO of those threats occurring where there has been
little to no cloud cover. Storm arrival may have slowed slightly
from what was anticipated earlier, but in general still looks on
track. The severe threat should end by 8 PM MT.  Widespread heavy
rainfall is expected as the line of storms moves across the
forecast area. Confidence of flash flooding occurring is not high
enough to warrant a watch at this time. No severe weather is
expected Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 140 PM MDT Sat Aug 18 2018

There is reasonable confidence in the model solutions through the
middle of next week with models beginning to diverge beyond
Wednesday as a series of disturbances move across the Rocky
Mountain west and emerge east of the Rockies over the central and
northern High Plains regions.

Sunday night the upper low over central Nebraska moves into the
area between Omaha and Kansas City by Monday morning. The
extended period of precipitation through the weekend across the
central High Plains region will come to an end at that time.
Conditions will dry out on Monday through Tuesday and cooler
temperatures with highs in the 70s and lows in the 50s will begin
to increase gradually again as high pressure builds into the
region. Temperatures late in the week will place highs well into
the 80s and lows in the upper 50s to middle 60s.

A short wave trough embedded in the amplifying northwest flow
aloft will bring a chance of thunderstorms to the region Tuesday
night. A larger scale trough moves across the Rockies flattening
the ridge and moving east of the Rockies and across the High
Plains Thursday afternoon and night, which could be the next best
chance of precipitation across the region. However, model
solutions are still currently favoring a move open wave which
could keep a more progressive solution in place and limit
precipitation through the latter part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Aug 18 2018

VFR to MVFR conditions forecast for the TAFs. Main focus is timing
the line of storms that will move from west to east this afternoon
and through the night. Any severe threat will decline as storms
cross the CO border. There will likely be reductions in
visibility due to the moderate to heavy rainfall. Unclear how long
the rain will last once it begins. Current data indicates cloud
bases will lower as the line moves through. The cloud deck may end
up being in the IFR range instead of MVFR. Both sites should be
rain free by 15z, but another round of rain may move in from the
north in the early afternoon Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Aug 18, 7:46 AM MST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
846 AM MDT Sat Aug 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A line of strong to severe thunderstorms will enter western Yuma, Kit
Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage
will increase in coverage as the line moves east. The threat for
severe weather will decline east of the Colorado border, but increase
toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts
up to 60 MPH may occur with the strongest storms. Severe weather will
end by 8 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
storm reports by phone or through social media are greatly
appreciated.

JTL

In the hours before

Special weather statement, Aug 18, 2:12 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
312 PM MDT SAT AUG 18 2018

COZ092-182130-
Cheyenne County CO-
312 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Weskan, or 11 miles northeast of Cheyenne Wells, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3875 10222 3893 10233 3905 10218 3905 10209
      3900 10204 3883 10204
TIME...MOT...LOC 2111Z 230DEG 7KT 3891 10216

024
Special weather statement, Aug 18, 2:13 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM MDT SAT AUG 18 2018

COZ090-091-182130-
Kit Carson County CO-Yuma County CO-
313 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Bonny Reservoir, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties.

This includes Highway 385 between mile markers 205 and 210, and near
mile marker 212.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3941 10250 3955 10266 3979 10240 3958 10218
TIME...MOT...LOC 2113Z 230DEG 7KT 3957 10248

024
Special weather statement, Aug 18, 2:55 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 18 2018

COZ092-182215-
Cheyenne County CO-
355 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 11 miles east of Cheyenne Wells, moving east
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3872 10224 3895 10225 3894 10205 3871 10205
TIME...MOT...LOC 2155Z 283DEG 12KT 3883 10213

024
Special weather statement, Aug 18, 3:04 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM MDT SAT AUG 18 2018

COZ090-182230-
Yuma County CO-
404 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma and Clarkville.

LAT...LON 4039 10259 4015 10242 3999 10280 4000 10280
      4000 10279 4033 10279
TIME...MOT...LOC 2204Z 223DEG 24KT 4013 10273

024
Special weather statement, Aug 18, 3:08 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM MDT SAT AUG 18 2018

KSZ041-042-182230-
Wichita KS-Greeley KS-
408 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND
SOUTHEASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 408 PM MDT/508 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Tribune. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selkirk.

LAT...LON 3833 10147 3835 10170 3854 10174 3852 10140
TIME...MOT...LOC 2208Z 184DEG 4KT 3842 10159

024
Special weather statement, Aug 18, 3:14 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT SAT AUG 18 2018

COZ091-182230-
Kit Carson County CO-
414 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bethune, or 9 miles northwest of Burlington, moving
east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 444.
 Highway 385 between mile markers 183 and 206, and near mile marker
211.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3924 10214 3924 10248 3957 10248 3957 10214
TIME...MOT...LOC 2214Z 282DEG 10KT 3943 10236

024

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Wallace

When
August 18, 3:17 PM MST
Where
Wallace County, 9.88 mi SSW of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.713, -101.802

The hail ranged from nickel to quarter in size.

Tornado, Greeley

When
August 18, 3:40 PM MST to 3:41 PM MST
Where
Greeley County, 8.48 mi NNW of Horace to 8.23 mi NNW of Horace
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Reported by
Public
Coordinates
38.587, -101.857

No damage was reported with this tornado. According to reports, the tornado occurred near the CR I/CR 11 intersection.

Thunderstorm Wind, Greeley

When
August 18, 4:20 PM MST
Where
Greeley County, 1.56 mi W of Horace
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.809

Hail, Greeley

When
August 18, 4:30 PM MST
Where
Greeley County, Tribune
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.470, -101.750

Thunderstorm Wind, Greeley

When
August 18, 4:30 PM MST
Where
Greeley County, Tribune
Measured
87 kt (100 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.470, -101.750

A tree was blown down in town from the thunderstorm winds.

Thunderstorm Wind, Greeley

When
August 18, 4:42 PM MST
Where
Greeley County, 3.54 mi S of Tribune Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.399, -101.751

These winds were accompanied by golf ball size hail.

Hail, Greeley

When
August 18, 4:50 PM MST
Where
Greeley County, 3.54 mi S of Tribune Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.399, -101.751

The wind blown hail damaged the house windows to an unknown degree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778277, 778281, 778282, 778279, 778284, 778283, 778280.